Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir and Videx
Nov 30, 2003

(CD4 307, VL 33k, Treatment has not yet started.)

Are Combivir and Videx a good combination for initial HIV treatment? One doctor said "not really," another doctor said, "definitely not," and a third prescribed the drugs. (Another question made reference to this problem, but the answer was not clear.)

Would Combivir and Abacavir (i.e., Trizivir) be an optimal combination?

Or should an NNRTI like Sustiva also be specifically requested?

Response from Dr. Young

Thanks for your questions.

I'd have to agree with your doctors about the use of AZT/3TC/ddI as initial treatment-- there is just too little information about this triple nucleoside combo to justify its use, especially if you have other options.

Trizivir is the best tested triple nucleoside combo and for persons who cannot (or won't) take a NNRTI- or protease inihibitor-based treatment, it provides an important treatment option.

That said, it is my preference (assuming that your virus is drug susceptible) to use a NNRTI- or boosted PI-based treatment-- in keeping with the recent Department of Health and Human Services guidelines. Efavirenz (Sustiva) and lopinavir/ritonavir (Kaletra) have the most comprehensive clinical trials data for each of these options, respectively.

Recent guidelines (and common sense) suggest getting resistance testing prior to starting medications-- this might help guide your treatment decision.

Good luck, thanks for reading. BY



Previous
Realistic 8-10 years before AIDS
Next
Genital Herpes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement